Search

Norfolk teen’s horrific allergic reaction to heartburn tablets left her fighting for her life

PUBLISHED: 12:22 20 February 2014 | UPDATED: 12:22 20 February 2014

After: Leanne Howes now. Photo: HotSpot Media.

After: Leanne Howes now. Photo: HotSpot Media.

HotSpot Media +44 (0)121 5511 004

Norfolk teenager Leanne Howes was left fighting for her life after taking over-the-counter heartburn medication.

Before: Leanne Howes before the allergic reaction. Photo: HotSpot Media.Before: Leanne Howes before the allergic reaction. Photo: HotSpot Media.

The 17-year-old from Hoveton was given just a ten per cent chance of survival after suffering from a one in a million allergic reaction to an antacid drug, which left her hospitalised for a month.

The potentially fatal condition, called Stevens-Johnson syndrome, caused Leanne’s skin to burn up, scab over and fall off in chunks.

She was left unrecognisable, with her skin breaking out in blisters the size of tennis balls.

“When I look back at the pictures of me in hospital I can’t believe it’s me,” said Leanne.

Leanne Howes at the Norfolk and Norwich University Hospital. Photo: HotSpot Media.Leanne Howes at the Norfolk and Norwich University Hospital. Photo: HotSpot Media.

“I look like a monster from a Halloween movie. I now realise how lucky I am to be alive.”

The trainee hairdresser developed the syndrome after taking a 150mg dose of Zantac Ranitidine, prescribed by her doctor to treat Irritable Bowel Syndrome (IBS).

Leanne went to the chemists to pick up the tablets after feeling unwell at work.

She felt fine that evening, but was tired and nauseous when she woke up the next day - and looked in the mirror to find she had a ‘terrible rash’.

The following night, blisters developed in her tongue and throat and she woke up the next morning struggling to breathe.

Her terrified mother, Amanda Corley, 38, found her lying on the bathroom floor and the teenager was rushed to Norfolk and Norwich University Hospital.

Leanne said: “I thought I was going to die. I couldn’t move, and my face was so swollen that my eyes had fused shut. Everywhere was itching, and my skin was weeping a thick, yellow pus. I had agonising blisters the size of tennis balls, and was slipping in and out of consciousness.”

The severity of the condition was explained to her mother by hospital doctors.

“When I came round the next day, my mum told me that doctors had said if I got through the night, it would be a miracle,” said Leanne.

“I was just so happy to be alive.”

Dr Clive Grattan, an expert dermatology consultant at Norfolk and Norwich University Hospital, said: “At its worst, the condition can be lethal. And the reaction is often completely unexpected. Stevens-Johnson syndrome is an extremely rare condition – around one in a million people will experience this kind of reaction.”

There is no way of stopping Stevens-Johnson syndrome, so Leanne had to fight for her life as the condition ran its course.

Sufferers are treated in the same way as burns victims and are given pain relief and fluid replacement. Doctors worked around the clock to make Leanne’s skin function normally again.

She spent the next four weeks on a morphine drip in hospital, unable to walk or talk properly and she was so weak she had to use a wheelchair.

Leanne’s hair, nails, eyelashes and eyebrows fell out and at 5ft tall, her weight plummeted from 7st to a dangerous 5st 10lbs.

She had to be fed through a tube, and doctors covered her entire body in petroleum jelly up to three times a day.

The horrific incident started in September last year and Leanne was finally discharged in October.

Leanne still suffers from dry, bumpy skin and has to take eye drops twice a day as the condition scarred her tear ducts, leaving her with watery eyes.

“I’m absolutely terrified to take any more medication now,” she said.

“I’m so scared it will happen again and I might not be as lucky.”

A spokesperson for GSK Pharmaceuticals who produces Zantac said: “We deeply sympathise with anyone suffering from Stevens-Johnson Syndrome. We are committed to the highest standards of patient safety, and as such take reports of side effects very seriously. We have a robust and ongoing safety monitoring system for all of our medicines. If a patient has concerns or experiences side effects relating to any medicines, they should talk to their doctor, pharmacist or nurse as soon as possible.”

Do you have a story? Email newsdesk@archant.co.uk

Comments have been disabled on this article.

Most Read

Newsletter Sign Up

Sign up to receive our regular email newsletter

Latest from the EDP

Partly Cloudy

Partly Cloudy

max temp: 9°C

min temp: 2°C

Listen to the latest weather forecast
HOT JOBS

Show Job Lists